Search

E.S.’s Unbearable Pain after with lower-cholesterol medication

E.S. is a seventy-seven-year-old retired teacher who had always been told she had very high cholesterol. Her total cholesterol was in the range of 300 whenever her blood was tested. She was overweight but did not have any diagnosed heart disease, high blood pressure, or family history of premature coronary heart disease, and she had never smoked.

At about age sixty-seven, E.S. and her husband moved to Florida, and her physician there prescribed pravastatin (Pravachol) to treat her high cholesterol. She did well for a year and then began to notice a pins and needles sensation in her feet. This worsened, and then she began experiencing severe pain and weakness in her legs. It progressed to the point where she was unable to dress herself or go to the bathroom without assistance. Her husband says, “She’s not a complainer, but I would wake up, and she’d be crying in pain.”

Eventually she had pain in all the muscles of her body, in addition to severe weakness. E.S. became bedridden. She was treated with painkillers, but they did nothing to relieve her distress. Her statin medicine was stopped, but her symptoms continued. Her physician referred her to a pain management program where she was treated with a Duragesic patch (the patch contains fentanyl, a powerful narcotic, which is slowly absorbed from the skin into the bloodstream) and injections of steroids, but all to no avail.

She was referred to a neurologist, who hospitalized her. She had multiple diagnostic tests, which confirmed that she was suffering from severe neuropathy, mainly of the femoral nerves to the legs. She was discharged to a rehabilitation facility, where she improved somewhat with intensive physical therapy, but she remained very weak and required a wheelchair to get around.

Because of her disability, E.S. and her husband moved back to the Northeast to be closer to family. She saw another neurologist, who ordered a muscle biopsy. The results showed that she suffered from mitochondrial myopathy. He put her on amitriptyline (Elavil), an antidepressant that is sometimes used to treat neuropathy. Her pain finally resolved, and her muscle strength improved, although it took about two years for it to return to near normal. She still cannot stand for prolonged periods, and she still gets pins and needles in her feet, but she is pain free. Needless to say, she is still not taking a statin.

This woman meets the current guidelines for drug treatment of her lipid levels, but a statin caused her to suffer severe side effects, affecting both muscles and nerves, which took years to resolve. She is currently not taking any cholesterol medicines. In the spring of 2010, E.S.’s total cholesterol was 325, her HDL cholesterol was 64, and her LDL cholesterol was 237. She has no signs or symptoms of cardiovascular disease.

 

 

 

Leave a Reply

error

Think it useful? Please spread the word :)